Hail, Cheyenne
- When
- September 8, 2:25 PM MST
- Where
- Cheyenne County, 7 mi NW of Gurley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.392, -103.075
A cold front produced some thunderstorms over parts of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A cold front produced some thunderstorms over parts of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 8, 1:54 AM MST, 12 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 254 AM MDT TUE SEP 8 2009 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... SFC COOL FRONT HAS MADE IT INTO EXTREME NRN ZONES EARLY THIS AM. BY NOON...THE COLD FRONT WILL ROUGHLY BE LOCATED ALONG A KCYS TO KAIA LINE. PRE-FRONTAL DESTABILIZATION WILL BE WELL UNDERWAY BY LATE MORNING/EARLY AFTERNOON AND WITH IMPRESSIVE FRONTOGENETICAL FORCING ALONG THE FRONT...EXPECT THUNDERSTORMS TO ERUPT AROUND OR SHORTLY AFTER NOON NR THE FRONT. 00Z WRF OUTPUT DEPICTS SBCAPE VALUES IN EXCESS OF 1500 J/KG OUT AHEAD OF THE FRONT. 0-6 KM BULK SHR WILL INCREASE FROM AROUND 15 KTS IN THIS AREA EARLY THIS AM TO AROUND 30 KTS BY AFTERNOON. THE UNSEASONABLY MOIST LAYER WILL CONTINUE WITH PRECIPITABLE WATER VALUES STILL TOPPING OUT IN EXCESS OF 150 PERCENT OF NORMAL. SO...KEPT SCATTERED THUNDERSTORM COVERAGE GOING ACROSS SE ZONES THIS AFTERNOON AND HAVE ADDED SEVERE MENTION GIVEN THE FAVORABLE PRE- FRONTAL ENVIRONMENT. WOULD THINK THAT MAIN SEVERE HAZARDS WOULD BE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH STRONGEST STORMS. LOOKS TO BE PRIMARILY AN EARLY SHOW...WITH MOST OF THE ACTIVITY WINDING DOWN BY EARLY THIS EVENING. THE EXCEPTION WILL BE THE SRN PANHANDLE WHICH SHOULD BE THE LAST TO SEE THE IMPACT OF THE FRONT. ALTHOUGH CANT RULE OUT CONVECTION BEHIND THE FRONT...COVERAGE WILL VERY LIMITED AND MUCH WEAKER. THE POST-FRONTAL AIR MASS COMBINED WITH UPSLOPE FLOW...WILL BE CONDUCIVE FOR LOW STRATUS/FOG FORMATION LATE TONIGHT/EARLY WEDNESDAY. WITH FRONTAL ASCENT WELL SOUTH INTO THE TX/OK PANHANDLES...DRY CONDITIONS WILL PREVAIL ON WEDNESDAY AND WEDNESDAY NIGHT. THE BOUNDARY LAYER WILL REMAIN MOIST HOWEVER...WITH ADDL CLOUD FORMATION LATE WEDNESDAY NIGHT. ALTHOUGH...WITH BETTER SFC GRADIENT IN PLACE...EXPECT THIS ACTIVITY TO REMAIN OFF THE GROUND AS STRATUS. TEMPERATURES WILL BE COOLER BEHIND THE FRONT TODAY...AND ACROSS SERN ZONES FOR WEDNESDAY WHERE LOW CLOUDS WILL LIMIT SOLAR INSOLATION. .LONG TERM...THURSDAY THROUGH MONDAY... WARM AND DRY WEATHER EXPECTED THURSDAY AS THERMAL RIDGE BUILDS AND MOVEAS CRAOSS THE CWA AHEAD OF NEXT COLD FRONT WHICH SHOULD SWEEP ACROSS THE CWA BY EARLY FRIDAY. THIS FRONT WILL BE ASSOCIATED WITH NEXT UPPER LOW THAT IS FORECAST TO DROP OUT OF SOUTHERN CANADA INTO THE NORTHERN PLAINS BY LATE FRIDAY. TRACK OF THIS UPPER LOW RATHER UNCERTAIN WITH LATEST GFS FURTHER SOUTH AND WEST WITH THIS SYSTEM AS OPPOSED TO THE SOMEWHAT BETTER SUPPORTED ECMWF WHICH HOLDS IT FURTHER EAST. POSITION OF THIS UPPER LOW WILL BE CRITICAL AS IT WILL DETERMINE LOCATION OF ANY WRAP AROUND SHOWERS. MODELS BASICALLY MEANDER UPPER LOW AROUND THE CENTRAL PLAINS INTO EARLY NEXT WEEK THUS A COOL PATTERN EXPECTED OVER THE CWA OVER THE WEEKEND INTO EARLY NEXT WEEK DUE TO THE CLOSE PROXIMITY OF THE COOL UPPER LOW. MAX TEMPERATURES WILL BE PARTICULARLY TRICKY AS MORE CLOUDS AND PCPN WOULD MAKE THEM EVEN LOWER THAN CURRENTLY EXPECTED. HAVE ADDED SOME MENTION OF SHOWERS MAINLY TO THE PANHANDLE AS THAT AREA WILL BE CLOSER TO THIS SYSTEM AND SEE IF LATER RUNS NECESSITATE BRINGING HIGHER POPS FURTHER WEST. && .AVIATION... THE MAIN AVIATION FORECAST CONCERN WILL BE THE IMPACT OF A COLD FRONTAL PASSAGE WILL HAVE ON AREA TERMINALS. THE COLD FRONT WILL EXTEND FROM KCYS TO KAIA BY AROUND NOON TODAY. A FAVORABLE AIR MASS TO THE SOUTH OF THIS FRONT WILL ALLOW THUNDERSTORMS TO ERUPT AROUND OR SHORTLY AFTER THE NOON HOUR AND CONTINUE INTO THE EVENING. ALTHOUGH CONDITIONS WILL BE VFR THIS MORNING...EXPECT MVFR CIGS/VSBYS WITHIN THIS ACTIVITY...PARTICULARLY AT THE KCYS...KBFF...KCDR...AND KSNY TERMINALS. AFTER THUNDERSTORMS WIND DOWN DURING THE EVENING...LOW CLOUDS/FOG WILL DEVELOP LATE TONIGHT/EARLY TUESDAY. EXPECT KCYS TO BEAR THE BRUNT OF THIS ACTIVITY WITH IFR CONDITIONS LIKELY. KBFF AND KSNY CAN EXPECT MVFR CONDITIONS IN LOW STRATUS LATE TONIGHT/EARLY TUESDAY. && .FIRE WEATHER... A COLD FRONT WILL ROLL THROUGH THE DISTRICT TODAY...BRINGING COOLER TEMPERATURES AND BETTER MOISTURE. AREAS SOUTH OF A CHEYENNE TO CHADRON LINE WILL HAVE THE BEST OPPORTUNITY TO RECEIVE PRECIPITATION WITH THIS FRONT LATER TODAY. ALTHOUGH PRECIPITATION WILL NOT ENTIRELY BE OUT OF THE QUESTION ELSEWHERE...IT WILL BE MUCH MORE ISOLATED AND WEAKER. HUMIDITY RECOVERIES WILL BE EXCELLENT TONIGHT...WITH EVEN SOME FOG FORMATION EXPECTED ALONG AND EAST OF THE LARAMIE RANGE. GOOD MOISTURE WILL PERSIST EAST OF THE LARAMIE RANGE ON WEDNESDAY...WITH DRIER AIR WORKING INTO CARBON AND ALBANY COUNTIES. HOWEVER...DO NOT ANTICIPATE SIGNIFICANT FIRE WEATHER CONCERNS THERE AS WINDS WILL REMAIN LIGHT. EXPECT DRY CONDITIONS TO PREVAIL FOR WEDNESDAY THROUGH FRIDAY. COOLER AND WETTER LOOK TO MAKE A RETURN BY NEXT WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...HAHN LONG TERM...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT TUE SEP 8 2009 NEZ001>003-019-020-054-WYZ059>070-092030- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE- NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 230 PM MDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD PRODUCE GUSTY WINDS AND MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ021-055-092030- MORRILL-CHEYENNE- 230 PM MDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH NUMBER 737 IS IN EFFECT UNTIL 10 PM MDT TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING AS A COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE IN CHEYENNE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 210 PM MDT TUE SEP 8 2009 NEZ054-055-082115- CHEYENNE-KIMBALL- 210 PM MDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND WESTERN CHEYENNE COUNTIES UNTIL 315 PM MDT... AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIMBALL AIRPORT...OR NEAR KIMBALL...MOVING EAST AT 17 MPH. PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... DIX BY 245 PM MDT. I-80 EXIT 29 IS ALSO IN THE PATH OF THIS STORM. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 19 AND 37. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 258 PM MDT TUE SEP 8 2009 NEZ055-082200- CHEYENNE- 258 PM MDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY UNTIL 400 PM MDT... AT 245 PM MDT...TWO TRAINED SPOTTERS REPORTED A BRIEF TORNADO TOUCHDOWN NEAR BROWNSON...TO THE NORTHWEST OF SIDNEY. THE TORNADO HAS SINCE LIFTED UP AND DISSIPATED. NO CONFIRMED REPORTS OF DAMAGE WERE REPORTED. SINCE THE REFLECTIVITY ECHOES WERE QUITE WEAK AT THAT TIME AROUND BROWNSON...THE TORNADO WAS LIKELY A LANDSPOUT ASSOCIATED WITH THE GUST FRONT MOVING THROUGH THE AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT FOR CHEYENNE AND MORRILL COUNTIES OF WESTERN NEBRASKA. RUBIN
The Cheyenne radar (KCYS), 147 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187397, 187398.